The p-part of Tate-Shafarevich groups of elliptic curves can be arbitrarily large
Journal de théorie des nombres de Bordeaux, Volume 17 (2005) no. 3, pp. 787-800.

In this paper we show that for every prime p5 the dimension of the p-torsion in the Tate-Shafarevich group of E/K can be arbitrarily large, where E is an elliptic curve defined over a number field K, with [K:] bounded by a constant depending only on p. From this we deduce that the dimension of the p-torsion in the Tate-Shafarevich group of A/ can be arbitrarily large, where A is an abelian variety, with dimA bounded by a constant depending only on p.

Nous montrons dans ce papier que pour chaque nombre premier p5, la dimension de la partie de p-torsion du groupe de Tate et Shafarevich, Ш(E/K), peut être arbitrairement grande, où E est une courbe elliptique définie sur un corps de nombres K de degré borné par une constante dépendant seulement de p. En utilisant ce résultat, nous obtenons aussi que la partie de p-torsion du Ш(A/) peut être arbitrairement grande, pour des variétées abéliennes A de dimension bornée par une constante dépendant seulement de p.

DOI: 10.5802/jtnb.521
Keywords: Tate-Shafarevich group, elliptic curve, abelian variety
Remke Kloosterman 1

1 Institute for Mathematics and Computer Science (IWI) University of Groningen P.O. Box 800 NL-9700 AV Groningen, The Netherlands Current address: Institut für Geometrie Universität Hannover Welfengarten 1 D-30167 Hannover, Germany
@article{JTNB_2005__17_3_787_0,
     author = {Remke Kloosterman},
     title = {The $p$-part of {Tate-Shafarevich} groups of elliptic curves can be arbitrarily large},
     journal = {Journal de th\'eorie des nombres de Bordeaux},
     pages = {787--800},
     publisher = {Universit\'e Bordeaux 1},
     volume = {17},
     number = {3},
     year = {2005},
     doi = {10.5802/jtnb.521},
     zbl = {1153.11313},
     mrnumber = {2212126},
     language = {en},
     url = {https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.521/}
}
TY  - JOUR
AU  - Remke Kloosterman
TI  - The $p$-part of Tate-Shafarevich groups of elliptic curves can be arbitrarily large
JO  - Journal de théorie des nombres de Bordeaux
PY  - 2005
DA  - 2005///
SP  - 787
EP  - 800
VL  - 17
IS  - 3
PB  - Université Bordeaux 1
UR  - https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.521/
UR  - https://zbmath.org/?q=an%3A1153.11313
UR  - https://www.ams.org/mathscinet-getitem?mr=2212126
UR  - https://doi.org/10.5802/jtnb.521
DO  - 10.5802/jtnb.521
LA  - en
ID  - JTNB_2005__17_3_787_0
ER  - 
%0 Journal Article
%A Remke Kloosterman
%T The $p$-part of Tate-Shafarevich groups of elliptic curves can be arbitrarily large
%J Journal de théorie des nombres de Bordeaux
%D 2005
%P 787-800
%V 17
%N 3
%I Université Bordeaux 1
%U https://doi.org/10.5802/jtnb.521
%R 10.5802/jtnb.521
%G en
%F JTNB_2005__17_3_787_0
Remke Kloosterman. The $p$-part of Tate-Shafarevich groups of elliptic curves can be arbitrarily large. Journal de théorie des nombres de Bordeaux, Volume 17 (2005) no. 3, pp. 787-800. doi : 10.5802/jtnb.521. https://jtnb.centre-mersenne.org/articles/10.5802/jtnb.521/

[1] R. Bölling, Die Ordnung der Schafarewitsch-Tate Gruppe kann beliebig groß werden. Math. Nachr. 67 (1975), 157–179. | MR | Zbl

[2] J.W.S. Cassels, Arithmetic on Curves of Genus 1 (VI). The Tate-Šafarevič group can be arbitrarily large. J. Reine Angew. Math. 214/215 (1964), 65–70. | EuDML | MR | Zbl

[3] J.W.S. Cassels, Arithmetic on curves of genus 1 (VIII). On the conjectures of Birch and Swinnerton-Dyer. J. Reine Angew. Math. 217 (1965), 180–189. | EuDML | MR | Zbl

[4] T. Fisher, On 5 and 7 descents for elliptic curves. PhD Thesis, Camebridge, 2000.

[5] T. Fisher, Some examples of 5 and 7 descent for elliptic curves over . J. Eur. Math. Soc. 3 (2001), 169–201. | EuDML | MR | Zbl

[6] H. Halberstam, H.-E. Richert, Sieve Methods. Academic Press, London, 1974. | MR | Zbl

[7] R. Kloosterman, E.F. Schaefer, Selmer groups of elliptic curves that can be arbitrarily large. J. Number Theory 99 (2003), 148–163. | MR | Zbl

[8] K. Kramer, A family of semistable elliptic curves with large Tate-Shafarevich groups. Proc. Amer. Math. Soc. 89 (1983), 379–386. | MR | Zbl

[9] B. Mazur, A. Wiles, Class fields of abelian extensions of . Invent. Math. 76 (1984), 179–330. | EuDML | MR | Zbl

[10] J. S. Milne, On the arithmetic of abelian varieties. Invent. Math. 17 (1972), 177–190. | MR | Zbl

[11] B. Poonen, E.F. Schaefer, Explicit descent for Jacobians of cyclic covers of the projective line. J. Reine Angew. Math. 488 (1997), 141–188. | MR | Zbl

[12] D.E. Rohrlich, Modular Curves, Hecke Correspondences, and L-functions. In Modular forms and Fermat’s last theorem (Boston, MA, 1995), 41–100, Springer, New York, 1997. | MR | Zbl

[13] J.-P. Serre, Local fields. Graduate Texts in Mathematics 67, Springer-Verlag, New York-Berlin, 1979. | MR | Zbl

[14] J.-P. Serre, Lectures on the Mordell-Weil theorem. Aspects of Mathematics, Friedr. Vieweg & Sohn, Braunschweig, 1989. | MR | Zbl

[15] E.F. Schaefer, Class groups and Selmer groups. J. Number Theory 56 (1996), 79–114. | MR | Zbl

[16] E.F. Schaefer, M. Stoll, How to do a p-descent on an elliptic curve. Preprint, 2001.

[17] G. Shimura, Introduction to the Arithmetic Theory of Automorphic Functions. Princeton Univ. Press, Princeton, 1971. | MR | Zbl

[18] J. Silverman, The Arithmetic of Elliptic Curves. GTM 106, Springer-Verlag, New York, 1986. | MR | Zbl

[19] P. Stevenhagen, H.W. Lenstra, Jr, Chebotarëv and his density theorem. Math. Intelligencer 18 (1996), 26–37. | MR | Zbl

[20] J. Vélu, Courbes elliptiques munies d’un sous-groupe Z/nZ×μ n . Bull. Soc. Math. France Mém. No. 57, 1978. | Numdam | MR | Zbl

[21] L.C. Washington, Galois cohomology. Modular forms and Fermat’s last theorem (Boston, MA, 1995), 101–120, Springer, New York, 1997. | MR | Zbl

Cited by Sources: